The potential for superpotent drug initiated the voluntary recall.
On Jan. 8, 2024, FDA announced that Leiters Health is voluntarily recalling 33 lots of products, including vancomycin intravenous (IV) bags, phenylephrine IV bags, and fentanyl IV bags, because of the potential for superpotency. The products may contain twice the labeled amount, according to the company, because “the semi-automated IV bag filling equipment used to fill the recalled batches may not eject the IV bags properly when compressed air tanks become low or a leak was detected, causing the recalled IV bags to be dosed twice.”
The impacted products are:
- Fentanyl packaged in an IV bag under codes F3355 and F3342.
- Phenylephrine packaged in an IV bag under codes F3360 and F3352.
- Vancomycin packaged in an IV bag under codes F3206 and F3208.
The recalled products were distributed to hospitals nationwide, and details can be found at FDA.gov.
The company states in the press release that the use of defective vancomycin and fentanyl IV bags may result in life-threatening adverse events. According to the company, twice the infusion rate of vancomycin, which is used for endocarditis and staphylococcal infections, may cause acute kidney injury, ototoxicity, low blood pressure, wheezing, shortness of breath, hives, itchy skin, and skin redness. Higher doses of fentanyl may cause respiratory depression that could result in hypoxia and may also cause cardiac adverse events. Higher doses of phenylephrine, which is used for perioperative hypotension, hypotension during anesthesia, and shock, may cause high blood pressure.
The company states it has not received any reports of adverse events related to the recall as of the date of the press release. Adverse events may be reported to FDA via the agency’s MedWatch program. Consumers may contact the company at email@example.com for more information.